Communications in Mathematical Physics

, Volume 359, Issue 2, pp 429–448 | Cite as

On Agmon Metrics and Exponential Localization for Quantum Graphs

  • Evans M. HarrellII
  • Anna V. Maltsev


We investigate the rate of decrease at infinity of eigenfunctions of quantum graphs by using Agmon’s method to prove L2 and \({L^\infty}\) bounds on the product of an eigenfunction with the exponential of a certain metric. A generic result applicable to all graphs is that the exponential rate of decay is controlled by an adaptation of the standard estimates for a line, which are of classical Liouville–Green (WKB) form. Examples reveal that this estimate can be the best possible, but that a more rapid rate of decay is typical when the graph has additional structure. In order to understand this fact, we present two alternative estimates under more restrictive assumptions on the graph structure that pertain to a more rapid decay. One of these depends on how the eigenfunction is distributed along a particular chosen path, while the other applies to an average of the eigenfunction over edges at a given distance from the root point.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agmon, S.: Lectures on exponential decay, Mathematical Notes 29. Princeton University Press, Princeton (1982)Google Scholar
  2. 2.
    Berkolaiko, G., Kuchment, P.: Introduction to quantum graphs. Mathematical Surveys and Monographs, vol. 186. American Mathematical Society, Providence (2013)Google Scholar
  3. 3.
    Birkhoff G., Rota G.-C.: Ordinary Differential Equations, 4th ed. Wiley, New York (1989)zbMATHGoogle Scholar
  4. 4.
    Coddington E.A., Levinson N.: Theory of Ordinary Differential Equations. McGraw-Hill, New York (1955)zbMATHGoogle Scholar
  5. 5.
    Geisinger L.: Poisson eigenvalue statistics for random Schrd̈ingier operators on regular graphs. Ann. Henri Poincaré 16, 1779–1806 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hislop P., Post O.: Anderson localization for radial tree-like random quantum graphs. Waves Random Complex Media 19, 216–261 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hislop P., Sigal I.M.: Introduction to Spectral Theory, with Applications to Schrödinger Operators, Springer Applied Mathematical Sciences 113. Springer, New York (1996)zbMATHGoogle Scholar
  8. 8.
    Kostrykin V., Schrader R.: Kirchhoff’s rule for quantum wires. J. Phys. A Math. Gen. 32, 595–630 (1999)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kuchment P.: Quantum graphs: I. Some basic structure. Waves Random Media 14:1, S107–S128 (2004)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Naimark K., Solomyak M.: Eigenvalue estimates for the weighted Laplacian on metric trees. Proc. Lond. Math. Soc. 80, 690–724 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Olver F.W.J.: Asymptotics and Special Functions. Academic Press, New York (1974)zbMATHGoogle Scholar
  12. 12.
    Reed M., Simon B.: Methods of Modern Mathematical Physics, II. Fourier Analysis, Self-Adjointness. Academic Press, New York (1975)zbMATHGoogle Scholar
  13. 13.
    Reed M., Simon B.: Methods of Modern Mathematical Physics, IV. Analysis of Operators. Academic Press, New York (1978)zbMATHGoogle Scholar
  14. 14.
    Solomyak M.: On the spectrum of the Laplacian on regular metric trees. Waves Random Media 14, S15571 (2004)MathSciNetGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Department of MathematicsUniversity of BristolBristolUK
  3. 3.School of Mathematical SciencesQueen Mary University of LondonLondonUK

Personalised recommendations